Alert archive / Montana / Flood Watches in 2017

Flood Watch 2, NWS Great Falls, MT

February 14, 2017

NWS Great Falls, MT issued this flood watch at Feb 14, 2017, 3:13 AM MST. It took effect at Feb 14, 2017, 12:00 PM MST. It was in force for 50 hr.

The area

The counties it named.

The facts

Issued
Feb 14, 2017, 3:13 AM MST (10:13 UTC)
In effect from
Feb 14, 2017, 12:00 PM MST
Expired
Feb 16, 2017, 2:22 PM MST
In force
50 hr
Issued by
NWS Great Falls, MT
Flood severity
None

The text

As transmitted.

522 
WGUS65 KTFX 141013
FFATFX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Great Falls MT
313 AM MST Tue Feb 14 2017

MTZ009-048-142300-
/O.NEW.KTFX.FA.A.0002.170214T1900Z-170217T0500Z/
/00000.0.SM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Northern Rocky Mountain Front-Southern Rocky Mountain Front-
Including the cities of Browning, Heart Butte, Dupuyer, 
East Glacier Park, Kiowa, Bynum, Choteau, and Pendroy
313 AM MST Tue Feb 14 2017

...FLOOD WATCH IN EFFECT FROM
NOON MST TODAY THROUGH THURSDAY EVENING...

The National Weather Service in Great Falls has issued a

* Flood Watch for a portion of North Central Montana, including
  the following areas, Northern Rocky Mountain Front and Southern
  Rocky Mountain Front.

* From Noon MST today through Thursday evening.

* Mild afternoon temperatures, combined with overnight low
  temperatures at or slightly above freezing, will allow for
  snowmelt to continue along the entire Rocky Mountain Front.

* There is the potential for small streams and creeks that flow
  out of the Rocky Mountain Front to exceed bankfull over the next
  few days, causing some flooding that could impact roads or
  homes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on
current forecasts.

You should monitor later forecasts and be alert for possible
Flood Warnings. Those living in areas prone to flooding should be
prepared to take action should flooding develop.

&&

$$
5 follow-up statements
204 
WGUS65 KTFX 142146
FFATFX

Flood Watch
National Weather Service Great Falls MT
246 PM MST Tue Feb 14 2017

...LOCALIZED FLOODING POSSIBLE DUE TO SNOWMELT...

MTZ009-048-151200-
/O.CON.KTFX.FA.A.0002.000000T0000Z-170217T0500Z/
/00000.0.SM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Northern Rocky Mountain Front-Southern Rocky Mountain Front-
Including the cities of Browning, Heart Butte, Dupuyer, 
East Glacier Park, Kiowa, Bynum, Choteau, and Pendroy
246 PM MST Tue Feb 14 2017

...FLOOD WATCH REMAINS IN EFFECT THROUGH THURSDAY EVENING...

The Flood Watch continues for

* a portion of north central Montana, including the following 
  areas, Northern Rocky Mountain Front and Southern Rocky 
  Mountain Front. 

* through Thursday evening.

* Mild afternoon temperatures, combined with overnight low
  temperatures at or above freezing, will allow for snowmelt to
  continue along the entire Rocky Mountain Front. By Wednesday
  night...the rate of snowmelt may increase at lower elevations as
  low temperatures only fall into the mid to upper 30s.

* There is the potential for small streams and creeks that flow
  out of the Rocky Mountain Front to exceed bankfull over the next
  few days, causing some flooding that could impact roads or
  homes. In addition...general ponding of water may cause roads to
  be covered in water in spots as well as cause some water damage
  to homes and buildings.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on
current forecasts.

You should monitor later forecasts and be alert for possible
Flood Warnings. Those living in areas prone to flooding should be
prepared to take action should flooding develop.

&&

$$

MARTIN
580 
WGUS65 KTFX 151015
FFATFX

Flood Watch
National Weather Service Great Falls MT
315 AM MST Wed Feb 15 2017

MTZ009-048-152300-
/O.CON.KTFX.FA.A.0002.000000T0000Z-170217T0500Z/
/00000.0.SM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Northern Rocky Mountain Front-Southern Rocky Mountain Front-
Including the cities of Browning, Heart Butte, Dupuyer, 
East Glacier Park, Kiowa, Bynum, Choteau, and Pendroy
315 AM MST Wed Feb 15 2017

...FLOOD WATCH REMAINS IN EFFECT THROUGH THURSDAY EVENING...

The Flood Watch continues for,

* A portion of north central Montana, including the following
  areas, Northern Rocky Mountain Front and Southern Rocky Mountain
  Front.

* Through Thursday evening.

* Mild afternoon temperatures, combined with overnight low
  temperatures at or above freezing, will allow for snowmelt to
  continue along the entire Rocky Mountain Front. The rate of
  snowmelt may increase tonight into Thursday at lower elevations
  as overnight low temperatures only fall into the upper 30s.

* There is the potential for small streams and creeks that flow
  out of the Rocky Mountain Front to exceed bankfull over the next
  few days, causing some flooding that could impact roads or
  homes. In addition...general ponding of water may cause roads to
  be covered in water in spots, as well as cause some water damage
  to homes and buildings.

* This flood watch will remain in effect until Thursday evening,
  or until the the threat for flooding has ended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on
current forecasts.

You should monitor later forecasts and be alert for possible
Flood Warnings. Those living in areas prone to flooding should be
prepared to take action should flooding develop.

&&

$$
912 
WGUS65 KTFX 152142
FFATFX

Flood Watch
National Weather Service Great Falls MT
242 PM MST Wed Feb 15 2017

...Threat of Flooding Due to Snowmelt Continues...

MTZ009-048-161200-
/O.CON.KTFX.FA.A.0002.000000T0000Z-170217T0500Z/
/00000.0.SM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Northern Rocky Mountain Front-Southern Rocky Mountain Front-
Including the cities of Browning, Heart Butte, Dupuyer, 
East Glacier Park, Kiowa, Bynum, Choteau, and Pendroy
242 PM MST Wed Feb 15 2017

...FLOOD WATCH REMAINS IN EFFECT THROUGH THURSDAY EVENING...

The Flood Watch continues for

* A portion of north central Montana, including the following
  areas, Northern Rocky Mountain Front and Southern Rocky Mountain Front.


* Through Thursday evening.

* Mild afternoon temperatures, combined with overnight low
  temperatures at or above freezing, will allow for snowmelt to
  continue along the entire Rocky Mountain Front. The rate of
  snowmelt may increase through Thursday at lower elevations as
  overnight low temperatures only fall into the upper 30s. 

* There is the potential for small streams and creeks that flow
  out of the Rocky Mountain Front to exceed bankfull over the next
  few days, causing some flooding that could impact roads or
  homes. In addition...general ponding of water may cause roads to
  be covered in water in spots...as well as cause some water
  damage to homes and buildings. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on
current forecasts.

You should monitor later forecasts and be alert for possible
Flood Warnings. Those living in areas prone to flooding should be
prepared to take action should flooding develop.

&&

$$

MARTIN
609 
WGUS65 KTFX 160920
FFATFX

Flood Watch
National Weather Service Great Falls MT
220 AM MST Thu Feb 16 2017

MTZ009-048-162300-
/O.CON.KTFX.FA.A.0002.000000T0000Z-170217T0500Z/
/00000.0.SM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Northern Rocky Mountain Front-Southern Rocky Mountain Front-
Including the cities of Browning, Heart Butte, Dupuyer, 
East Glacier Park, Kiowa, Bynum, Choteau, and Pendroy
220 AM MST Thu Feb 16 2017

...FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING...

The Flood Watch continues for

* A portion of north central Montana, including the following
  areas, Northern Rocky Mountain Front and Southern Rocky Mountain
  Front.

* Through this evening.

* There is the potential for small streams and creeks that flow
  out of the Rocky Mountain Front to exceed bankfull, causing some
  flooding that could impact roads or homes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be alert for possible
Flood Warnings. Those living in areas prone to flooding should be
prepared to take action should flooding develop.

&&

$$
276 
WGUS65 KTFX 162122
FFATFX

Flood Watch
National Weather Service Great Falls MT
222 PM MST Thu Feb 16 2017

MTZ009-048-162230-
/O.CAN.KTFX.FA.A.0002.000000T0000Z-170217T0500Z/
/00000.0.SM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Northern Rocky Mountain Front-Southern Rocky Mountain Front-
222 PM MST Thu Feb 16 2017

...FLOOD WATCH IS CANCELLED...

The Flood Watch for a portion of north central Montana has been 
canceled. Many areas have lost snow cover and temperatures will be
cooling this evening. As a result, the Flood Watch has been
cancelled.

$$

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this flood watch went out at Feb 13, 10:04 PM MST, 5 hours 9 minutes earlier.

Area forecast discussion, Feb 13, 10:04 PM MST, 5 hours 9 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1004 PM MST Mon Feb 13 2017

.UPDATE...

Update this evening was to lower temperatures a bit in the
sheltered SW MT valleys tonight, and to significantly raise high
temperatures for both Tuesday and Wednesday. 850-700 mb
thickness values rose about 40 meters from Sunday to Monday, and
daytime max temperatures rose 5 degrees (47 to 52 degrees) even
with occasionally dense upper cirrus through the daytime hours.
With another anticipated 40 meter rise Tuesday over Monday and
with expected minimal cirrus clouds, expect another 5 to 7 degree
rise in daytime max temperatures tomorrow at Great Falls and most
other Plains locations. Cassell

&&

.AVIATION...
Updated 0504Z.

High pressure aloft will persist over the region through 06Z/Wed.
Only scattered mid- to high-level clouds are expected with
widespread VFR prevailing through the period. There is a slight
chance for localized valley fog in portions of southwest Montana
through 17Z/Tue and again after 00Z/Wed. However, confidence in fog
at KBZN is too low to include in TAF.
MPJ/Jaszka

&&

.PREV DISCUSSION...
/ISSUED 404 PM MST Mon Feb 13 2017/

Tonight through Wednesday...An upper level high pressure ridge
will continue to keep generally quiet conditions in place over the
next few days. No precipitation is expected across the CWA and
only scattered high clouds are anticipated between now and
Wednesday afternoon. Some patchy fog can be anticipated overnight
but visibilities should remain above one mile so no significant
impacts are expected. The only active weather anticipated during
the short term will be increasing winds along the Rocky Mountain
Front and over the adjacent plains. Latest model runs indicate
that tight surface pressure gradients will fuel the anticipated
winds, especially right along the foothills of the Rocky Mountain
Front. At this time, wind speeds are expected to remain below
high wind criteria so no highlights will be issued unless the wind
situation changes. Temperatures will remain well above seasonal
averages. mpj

Wednesday night through Monday...Ridge of high pressure starts to
flatten and exit the area Wednesday night into Thursday. This
will initially bring increasing clouds and winds...with a few
mountain snow showers. A weak disturbance then combines with moist
southwest flow to bring widespread rain and snow showers later in
the day Thursday into Friday morning. This strong flow may also
bring breezy to strong winds during this same time period. There
is enough warm air aloft for the start of this system that places
below freezing may see brief freezing rain Thursday evening into
the overnight hours...however confidence is low. Brief ridge then
looks to end precipitation Friday afternoon and evening...with
mainly dry conditions possibly persisting into Friday night. A
large upper level low then digs into the southwest US sending
moist southwest flow to our region by Saturday morning. More rain
and mountain snow is possible for Saturday...with the best
coverage in the south and the western mountains...and perhaps only
isolated to widely scattered brief showers elsewhere. Once again
lingering warm air aloft could bring some areas of freezing rain
during the onset of precip for a few areas...again confidence is
low. This first wave looks to stay to our south
now...however...models indicate a secondary wave on Saturday night
into Sunday...could give us another shot of widespread rain and
snow...and perhaps some brief freezing rain. Euro is still the
more aggressive model...while the GFS is a more progressive
solution and not as potent. Regardless...at least slight pops will
cover most our CWA through Sunday. Monday sees model disagreement
continue...with the GFS showing brief ridging...while the Euro
solution takes that secondary wave and develops a closed upper low
in eastern MT. Left in slight to chance pops to account for the
Euro solutions more aggressive output. Bottom line is active
weather possible by the end of this week...into the weekend...and
the following week...although uncertainty remains. Temperatures
will be on a cooling trend throughout the long term...but still
above normal. Highs could continue to be in the 40s and 50s on
Thursday...lowering to the 30s and 40s by Monday. Anglin

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  26  59  37  60 /   0   0   0   0
CTB  23  54  33  56 /   0   0   0   0
HLN  12  46  18  44 /   0   0   0   0
BZN   4  46  16  43 /   0   0   0   0
WEY  -2  38   9  38 /   0   0   0   0
DLN  13  49  23  46 /   0   0   0   0
HVR  24  52  30  55 /   0   0   0   0
LWT  26  56  34  60 /   0   0   0   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

weather.gov/greatfalls

Nearby

Flood Watches in Montana, 2017Every flood watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.